Montana, 2004

Cold in Montana, January 4 to 5, 2004

January 4 to 5, 2004 · NWS GGW · 16 events in 16 counties and zones

Temperatures of 15 to 30 below combined with winds of 10 to 20 mph to produce widespread wind chills of between 40 and 60 below zero.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Temperatures of 15 to 30 below combined with winds of 10 to 20 mph to produce widespread wind chills of between 40 and 60 below zero. The following is a list of the lowest wind chills from across northeast Montana during the late evening hours of the 4th into the morning hours of the 5th.Daniels county: 47 belowDawson county: 45 belowGarfield county: 52 belowMcCone county: 50 belowPetroleum county: 45 belowPhillips county: 50 belowPrairie county: 44 belowRichland county: 48 belowRoosevelt county: 57 belowSheridan county: 47 belowValley county: 45 belowWibaux county: 45 below

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jan 4, 2:15 PM MST, 5 hours 45 minutes earlier.

Area forecast discussion, Jan 4, 2:15 PM MST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
215 PM MST SUN JAN 4 2004

.SHORT TERM...FOR NORTHEAST MONTANA
COLD...COLD...COLD CONTINUES TO BE THE HEADLINE FOR THE NEXT TWO
DAYS. ALTHOUGH TEMPERATURES WILL BEGIN TO MODERATE BY TUESDAY MOST
AREAS WILL STILL BE BELOW ZERO.

TONIGHT AND MONDAY...POLAR VORTEX SPINS THE COLDEST AIR OVER
NORTHEAST MONTANA TONIGHT WITH 850MB TEMPERATURES AROUND -28C AND
700MB TEMPS OF -32C. WITH CLEAR SKIES EXPECT MOST AREAS TO DROP
BELOW -20F WITH -30 LIKELY IN THE MORE FAVORED NORTHERN LOCATIONS.
MAIN CONCERN FOR OVERNIGHT IS THE WINDS. HAVE HAD SOME 10 TO 20 MPH
WINDS MAINLY OVER NORTHEAST ZONES DURING TODAY BUT SHOULD DROP OFF
OVERNIGHT. WITH EXPECTED DIMINISHING OF WINDS WILL NOT ISSUE WIND
CHILL WARNING. WINDS WILL LIKELY INCREASE TO ABOVE 10 MPH OVER
LARGER AREA ON MONDAY MIDDAY FOR MORE PROBLEMS WITH WIND CHILLS BUT
FOR NOW WILL HOLD OFF ON ANY HEADLINES. GFS CONTINUES TO ADVERTISE
PLENTY OF MOISTURE IN LOW LEVELS BUT NOT SEEING MUCH CLOUD UPSTREAM
SO SHOULD STAY FAIRLY SUNNY.

MONDAY NIGHT AND TUESDAY...LAST SPOKE OF THE POLAR VORTEX SWINGS
THROUGH REGION MONDAY NIGHT. SHOULD BRING SOME CLOUD WITH IT INTO
THE NORTHEAST CORNER OF STATE. RIDGE BEGINS BUILDING INTO THE WEST
WITH EXITING POLAR VORTEX ON TUESDAY. AIRMASS BEGINS MODIFYING BUT
COLD AIR WILL LINGER OVER MUCH OF CWA AS LEE TROF DEVELOPS OVER
CENTRAL MONTANA. EBERT

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
BIGGEST CHALLENGE AND FORECAST FOCUS REMAINS ON THE FIRST PART OF
THE LONG TERM AS THE ARCTIC BOUNDARY FROM THE SHORT TERM FINALLY
RETREATS. GFS SOLUTION A BIT SLOWER THAN YESTERDAY...BUT STILL
FASTEST OF THE MODELS. AM STILL SIDING WITH A SLOWER SOLUTION AT
THIS POINT...AGAIN SIMILAR TO THE ECMWF SOLUTION. MODELS PAINTING
THE SAME PICTURE WITH PATTERN CHANGE TO UPPER RIDGE OVER THE WEST.
NOT AS MUCH MOISTURE DEPICTED WITH ARCTIC LIFTING OUT SO BACKED OFF
ON POPS EVER SO SLIGHTLY. STILL THINK CHANCE POPS WARRANTED EVEN IF
FOR A BRIEF PERIOD AS ISENTROPIC LIFT STILL LOOKING GOOD. UPPER
RIDGE STAYS PLANTED OVER THE WEST WITH SURFACE HIGH BUILDING IN THE
GREAT BASIN. CANADIAN IS THE OUTLIER MODEL AND BRINGS IN ANOTHER
ARCTIC HIGH WHICH KEEPS GREAT BASIN HIGH OUT...SO WILL DISCOUNT ITS
SOLUTION THROUGH THE END OF THE EXTENDED. KEPT FLAVOR OF INHERITED
FORECAST AND CONTINUED WARMING TREND AS GREAT BASIN HIGH BECOMES
MAIN INFLUENCE ON THE WEATHER. STILL THINK GUIDANCE NUMBERS
OVERDOING IT WITH SO MUCH SNOW COVER OVER THE REGION AND THE ABILITY
TO EASILY DEVELOP VERY STRONG NIGHTTIME INVERSIONS. WEATHER STAYS
DRY WITH INFLUENCE OF UPPER RIDGE AND SURFACE HIGH. ON SUNDAY...
GFS TAKES PIECE OF ENERGY THROUGH CANADIAN PRAIRIE PROVINCES...
FLATTENING THE RIDGE SOME. RIDGE THEN DISPLACED FURTHER WEST AND
SETS UP ANOTHER OPEN DOOR TO ARCTIC AIR EARLY NEXT WEEK. ENSEMBLE
SOLUTIONS SUPPORTING A RETROGRESSION OF THE RIDGE AS THE GFS IS
TRYING TO DO...SO WILL LEAVE TEMPERATURES NEAR CLIMO FOR SUNDAY AND
SEE WHAT FUTURE MODEL RUNS BRING. STROOZAS

&&

.KGGW WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jan 4, 7:45 PM MST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
745 PM MST SUN JAN 4 2004

MTZ016>027-059>062-051300-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY COUNTY-
DANIELS-DAWSON-EAST ROOSEVELT-GARFIELD-MCCONE-NORTH VALLEY-
NORTHERN PHILLIPS-PETROLEUM-PRAIRIE-RICHLAND-SHERIDAN-
SOUTHWEST PHILLIPS-WESTERN ROOSEVELT COUNTY-WIBAUX-
INCLUDING THE CITIES OF...CIRCLE...CULBERTSON...GLASGOW...GLENDIVE...
JORDAN...MALTA...OPHEIM...PLENTYWOOD...SCOBEY...SIDNEY...TERRY...
WHITEWATER...WIBAUX...WINNETT...WOLF POINT AND ZORTMAN
745 PM MST SUN JAN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA

.DAY ONE...
A WIND CHILL WARNING IS IN EFFECT FOR TONIGHT AND MONDAY. REFER TO
GTFWSWGGW OR WWUS45 KGGW FOR FURTHER INFORMATION. WIND CHILL
READINGS WILL FALL TO 40 TO AS MUCH AS 60 BELOW ZERO TONIGHT AND
MONDAY. MINIMUM TEMPERATURES TONIGHT WILL FALL TO AS LOW AS 40 BELOW
ZERO TONIGHT...RISING TO ONLY NEAR 20 BELOW ZERO ON MONDAY.

.DAYS TWO THROUGH SEVEN...
BITTERLY COLD TEMPERATURES WILL PERSIST MONDAY NIGHT AND
TUESDAY...WITH SLOW WARMING FROM DAY TO DAY. OVERNIGHT TEMPERATURES
BELOW -20 F WILL BE WIDESPREAD UNTIL MIDWEEK...WITH TEMPERATURES
EXPECTED TO RETURN TO MORE NORMAL VALUES BY THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JJL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Daniels

When
January 4, 8:00 PM MST to January 5, 12:00 PM MST
Where
Daniels forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.784, -105.549 (the zone’s center; the record gives no point)

Cold/Wind Chill, Dawson

When
January 4, 8:00 PM MST to January 5, 12:00 PM MST
Where
Dawson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Roosevelt

When
January 4, 8:00 PM MST to January 5, 12:00 PM MST
Where
Eastern Roosevelt forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Cold/Wind Chill, Little Rocky Mountains

When
January 4, 8:00 PM MST to January 5, 12:00 PM MST
Where
Little Rocky Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Phillips

When
January 4, 8:00 PM MST to January 5, 12:00 PM MST
Where
Northern Phillips forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Valley

When
January 4, 8:00 PM MST to January 5, 12:00 PM MST
Where
Northern Valley forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

Cold/Wind Chill, Prairie

When
January 4, 8:00 PM MST to January 5, 12:00 PM MST
Where
Prairie forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.861, -105.378 (the zone’s center; the record gives no point)

Cold/Wind Chill, Richland

When
January 4, 8:00 PM MST to January 5, 12:00 PM MST
Where
Richland forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.788, -104.561 (the zone’s center; the record gives no point)

Cold/Wind Chill, Sheridan

When
January 4, 8:00 PM MST to January 5, 12:00 PM MST
Where
Sheridan forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Roosevelt

When
January 4, 8:00 PM MST to January 5, 12:00 PM MST
Where
Western Roosevelt forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Cold/Wind Chill, Central and Southern Valley

When
January 4, 9:00 PM MST to January 5, 12:00 PM MST
Where
Central and Southern Valley forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

Cold/Wind Chill, Garfield

When
January 4, 9:00 PM MST to January 5, 12:00 PM MST
Where
Garfield forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.278, -106.993 (the zone’s center; the record gives no point)

Cold/Wind Chill, McCone

When
January 4, 9:00 PM MST to January 5, 12:00 PM MST
Where
McCone forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

Cold/Wind Chill, Central and Se Phillips

When
January 4, 10:00 PM MST to January 5, 12:00 PM MST
Where
Central and Se Phillips forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Cold/Wind Chill, Petroleum

When
January 4, 11:30 PM MST to January 5, 12:00 PM MST
Where
Petroleum forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.118, -108.250 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wibaux

When
January 4, 11:30 PM MST to January 5, 12:00 PM MST
Where
Wibaux forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.965, -104.249 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383672, 5383673, 5383674, 5383676, 5383779, 5383780, 5383782, 5383783, 5383784, 5383785, 5383671, 5383675, 5383677, 5383670, 5383781, 5383786.